Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 25, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 21, 2020, 4:14 PM CDT for Blue Earth County, Le Sueur County, Nicollet County, Minnesota. It was in force for 20 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 21, 2020, 4:14 PM CDT (21:14 UTC)
- Expired
- Jun 21, 2020, 4:34 PM CDT
- In force
- 20 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Blue Earth County, MN, Le Sueur County, MN, Nicollet County, MN
The radar
The Minneapolis radar (KMPX), 78 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 4:15 PM CDT | HAIL 1 | North Mankato, MN | RELAY REPORT FROM LOCAL MEDIA STATION. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 21, 3:55 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.2 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 44 J/kg
- Mixed-layer CIN
- -127 J/kg
- Mixed-layer LCL
- 1247 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 125 m²/s²
- 0-3 km storm-relative helicity
- 186 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
802
WUUS53 KMPX 212114
SVRMPX
MNC013-079-103-212145-
/O.NEW.KMPX.SV.W.0025.200621T2114Z-200621T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
414 PM CDT Sun Jun 21 2020
The National Weather Service in The Twin Cities has issued a
* Severe Thunderstorm Warning for...
Southwestern Le Sueur County in south central Minnesota...
Northeastern Blue Earth County in south central Minnesota...
Southeastern Nicollet County in south central Minnesota...
* Until 445 PM CDT.
* At 414 PM CDT, a severe thunderstorm was located over Mankato,
moving east at 25 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Mankato, North Mankato, Eagle Lake, Madison Lake, Skyline and
Mankato Airport.
This includes the following highways...
U.S. Highway 14 between mile markers 126 and 138.
U.S. Highway 169 between mile markers 48 and 58.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4418 9416 4431 9383 4420 9373 4420 9376
4418 9377 4411 9409
TIME...MOT...LOC 2114Z 253DEG 22KT 4416 9404
HAIL...1.25IN
WIND...<50MPH
$$
ETA1 follow-up statement
891
WWUS53 KMPX 212134
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
434 PM CDT Sun Jun 21 2020
MNC013-079-103-212144-
/O.CAN.KMPX.SV.W.0025.000000T0000Z-200621T2145Z/
Le Sueur MN-Blue Earth MN-Nicollet MN-
434 PM CDT Sun Jun 21 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LE SUEUR...
NORTHEASTERN BLUE EARTH AND SOUTHEASTERN NICOLLET COUNTIES IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However heavy rain is
still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central Minnesota.
LAT...LON 4418 9416 4431 9383 4420 9373 4420 9376
4418 9377 4411 9409
TIME...MOT...LOC 2132Z 253DEG 22KT 4420 9388
$$
ETAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:59 PM CDT, 1 hour 15 minutes earlier.
Area forecast discussion, Jun 21, 2:59 PM CDT, 1 hour 15 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 259 PM CDT Sun Jun 21 2020 .SHORT TERM...(This evening through Monday night) Issued at 259 PM CDT Sun Jun 21 2020 Scattered thunderstorms are erupting across southern Minnesota this afternoon ahead of a cold front. MLCAPE values according to SPC Mesoanalysis indicate 1500 J/kg across portions of southern MN, but effective wind shear is modest at 20-30 kts. The shear should improve a bit during the next few hours and the multicell/pulse type thunderstorms should become better organized into the evening hours while building eastward into southeastern MN. Large hail and damaging wind are the main threats. Convection will settle to the southeast overnight with the front. There could be a few storms lingering from SC MN into WC WI into Monday morning, but generally the threat for storms have been reduced after this evening. Monday's highs will be cooler in the mid 70s. .LONG TERM...(Tuesday through Sunday) Issued at 259 PM CDT Sun Jun 21 2020 A large trough will spin multiple weak disturbances across the region Tuesday and Wednesday. Coupled with modest daytime heating, isolated to scattered showers and thunderstorms are likely to develop each afternoon. This trough will clear to the east late week, but several waves continuing eastward across the northern CONUS will keep chances for storms in our future into next weekend. The best chance for rain will be Friday into Friday night as low pressure tracks across the northern Plains to southeastern Canada. Temperatures will warm back into the 80s late week and next weekend as heights rise following the departure of the deeper trough from midweek. An impressive ridge building into the Upper Midwest early the following week could bring the area back into the 90s. Substantial tropical flow could also provide dew points in the 70s. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1244 PM CDT Sun Jun 21 2020 Light showers heading eastward into western MN should eventually build into thunderstorms later this afternoon from central to southwest MN, then continue in clusters eastward into the evening. Each location has about a 3 hour window for convection and MVFR conditions. KMSP...Best window for thunderstorms will be from 23-02Z according to current trends. Continued with the TEMPO for this range, along with MVFR conditions within any storms. /OUTLOOK FOR KMSP/ Mon...VFR. Chc aftn SHRA/TSRA. Wind NW 10 kts. Tue...VFR. Chc aftn SHRA/TSRA. Wind NW 10 kts. Wed...VFR. Chc aftn SHRA/TSRA. Wind WNW 10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...Borghoff LONG TERM...Borghoff AVIATION...Borghoff
Hazardous weather outlook, Jun 21, 2:46 PM CDT, 1 hour 28 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Twin Cities/Chanhassen MN 246 PM CDT Sun Jun 21 2020 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 222000- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 246 PM CDT Sun Jun 21 2020 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...This Afternoon and Tonight. Scattered to numerous thunderstorms are expected late this afternoon into tonight. There is a Slight Risk for severe thunderstorms over southern Minnesota and a Marginal Risk for severe thunderstorms in central Minnesota into western Wisconsin. The main hazards are large hail and damaging winds. In addition, some thunderstorms may produce heavy rain which could cause isolated flooding issues. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Isolated to scattered thunderstorms are possible for most of the upcoming week. At this time, severe weather is not expected. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed this evening across southern Minnesota. Borghoff
In the hours before
Special weather statement, Jun 21, 3:02 PM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
302 PM CDT Sun Jun 21 2020
MNZ074-212115-
Brown-
302 PM CDT Sun Jun 21 2020
...MINOR FLOODING IS EXPECTED...
* Special Weather Statement for...
Brown County in Minnesota...
* Until 415 PM CDT.
* At 302 PM CDT, Doppler radar indicated heavy rain due to
thunderstorms. Minor flooding is ongoing or expected to begin
shortly in the area. Between 1 and 2 inches of rain have fallen.
* Additional rainfall amounts of 1 to 2 inches are possible.
* Locations impacted include...
New Ulm, Sleepy Eye, Springfield, Hanska, Comfrey, Cobden, Essig,
New Ulm Airport and Searles.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Please report flooding to your local law enforcement agency or the
National Weather Service in the Twin Cities when you can do so
safely.
&&
LAT...LON 4422 9511 4428 9494 4428 9487 4431 9487
4439 9467 4436 9449 4433 9445 4432 9445
4430 9443 4429 9443 4429 9442 4427 9441
4426 9438 4411 9438 4411 9510 4412 9510
BorghoffSpecial weather statement, Jun 21, 3:16 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
316 PM CDT Sun Jun 21 2020
MNZ067-075-212100-
Sibley-Nicollet-
316 PM CDT Sun Jun 21 2020
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT EASTERN SIBLEY AND
NORTHEASTERN NICOLLET COUNTIES...
At 316 PM CDT, strong thunderstorms were clustered 7 miles east of
Lafayette, or 14 miles northeast of New Ulm, moving northeast at 25
mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Gaylord, Arlington, Henderson, New Sweden, Rush River, New Rome and
Norseland.
This includes U.S. Highway 169 between mile markers 76 and 78.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4448 9439 4466 9411 4455 9391 4452 9388
4448 9390 4445 9393 4436 9424
TIME...MOT...LOC 2016Z 232DEG 20KT 4445 9425
ETASpecial weather statement, Jun 21, 3:41 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
341 PM CDT Sun Jun 21 2020
MNZ069-076-077-212130-
Le Sueur-Rice-Scott-
341 PM CDT Sun Jun 21 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LE SUEUR...
SOUTHEASTERN SCOTT AND NORTHWESTERN RICE COUNTIES...
At 341 PM CDT, a strong thunderstorm was located over New Prague, or
20 miles west of Northfield, moving east at 15 mph.
Winds in excess of 30 mph and nickel size hail are possible with this
storm.
Locations impacted include...
New Prague, Lonsdale, Webster, Elko New Market, Helena, Heidelberg,
Veseli and St Benedict.
This includes Interstate 35 near mile marker 67, and between mile
markers 69 and 80.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4449 9365 4460 9362 4462 9328 4453 9328
4445 9329
TIME...MOT...LOC 2041Z 271DEG 15KT 4454 9356
ETASpecial weather statement, Jun 21, 3:47 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
347 PM CDT Sun Jun 21 2020
WIZ023-212130-
St. Croix-
347 PM CDT Sun Jun 21 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ST. CROIX COUNTY...
At 347 PM CDT, a strong thunderstorm was located near Somerset, or 17
miles north of River Falls, moving east at 20 mph.
Nickel size hail is possible with this storm.
Locations impacted include...
New Richmond, Somerset, Star Prairie, Cylon, Deer Park and New
Richmond Airport.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4508 9262 4515 9267 4521 9246 4521 9239
4520 9238 4509 9234
TIME...MOT...LOC 2047Z 255DEG 18KT 4511 9261
ETASpecial weather statement, Jun 21, 4:12 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
412 PM CDT Sun Jun 21 2020
WIZ014-015-023-025-212145-
Polk-Barron-St. Croix-Dunn-
412 PM CDT Sun Jun 21 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN DUNN...NORTHEASTERN
ST. CROIX...BARRON AND SOUTHEASTERN POLK COUNTIES...
At 412 PM CDT, a strong thunderstorm was located over Cameron, or 8
miles south of Rice Lake, moving east at 20 mph.
Winds in excess of 30 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Rice Lake, Barron, Chetek, Cameron, Glenwood City, Clear Lake,
Clayton, Prairie Farm, Dallas, Ridgeland, Forest and Emerald.
This includes U.S. Highway 53 between mile markers 121 and 145.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4501 9230 4520 9243 4564 9155 4559 9153
4524 9154
TIME...MOT...LOC 2112Z 247DEG 18KT 4538 9175
ETALocal storm report, Jun 21, 4:13 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
413 PM CDT SUN JUN 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL 4 WNW SKYLINE 44.15N 94.12W
06/21/2020 E0.50 INCH BLUE EARTH MN TRAINED SPOTTER
&&
BORGHOFFThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 10:45 PM CDT | Special Weather Statement | MPX | Lac qui Parle | 30 min |
| Jun 21, 2:26 PM CDT | Special Weather Statement | MPX | Brown | 34 min |
| Jun 21, 2:42 PM CDT | Special Weather Statement | MPX | Scott | 33 min |
| Jun 21, 2:54 PM CDT | Special Weather Statement | MPX | Nicollet | 36 min |
| Jun 21, 3:02 PM CDT | Special Weather Statement | MPX | Brown | 73 min |
| Jun 21, 3:16 PM CDT | Special Weather Statement | MPX | Sibley | 44 min |
| Jun 21, 3:41 PM CDT | Special Weather Statement | MPX | Scott | 49 min |
| Jun 21, 3:59 PM CDT | Severe Thunderstorm Warning | MPX | Martin, Watonwan | 46 min |
| Jun 21, 4:28 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Watonwan | 32 min |
| Jun 21, 5:12 PM CDT | Severe Thunderstorm Warning | MPX | Faribault | 33 min |
| Jun 21, 5:15 PM CDT | Special Weather Statement | MPX | Martin | 45 min |
| Jun 21, 5:20 PM CDT | Special Weather Statement | MPX | Waseca | 40 min |
| Jun 21, 5:52 PM CDT | Special Weather Statement | MPX | Faribault | 38 min |
| Jun 21, 5:57 PM CDT | Special Weather Statement | MPX | Blue Earth, Watonwan | 33 min |
| Jun 21, 6:07 PM CDT | Special Weather Statement | MPX | Freeborn | 38 min |
| Jun 21, 6:44 PM CDT | Special Weather Statement | MPX | Freeborn | 31 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.